Date of this Version
This paper considers the problem of determining the mean and distribution of the length of a minimal spanning tree (MST) on an undirected graph whose arc lengths are independently distributed random variables. We obtain bounds and approximations for the MST length and show that our upper bound is much tighter than the naive bound obtained by computing the MST length of the deterministic graph with the respective means as arc lengths. We analyze the asymptotic properties of our approximations and establish conditions under which our bounds are asymptotically optimal. We apply these results to a network provisioning problem and show that the relative error induced by using our approximations tends to zero as the graph grows large.
facilities/equipment planning: network planning, networks/graphs, stochastic: random minimal spanning trees, tree algorithms: approximations to MSTs
Jain, A., & Mamer, J. W. (1988). Approximations for the Random Minimal Spanning Tree With Application to Network Provisioning. Operation Research, 36 (4), 575-584. http://dx.doi.org/10.1287/opre.36.4.575
Date Posted: 27 November 2017
This document has been peer reviewed.